New York, 2003

Cold in New York, March 3, 2003

March 3, 2003 · NWS BGM · 7 events in 7 counties and zones

A cold front went through the region the evening of March 2nd. Winds out of the west to northwest were steady between 10 and 20 miles an hour into the 3rd.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A cold front went through the region the evening of March 2nd. Winds out of the west to northwest were steady between 10 and 20 miles an hour into the 3rd. Temperatures fell below zero during the early morning hours of the 3rd. The cooperative observers with the coldest low temperatures were Boonville with 18 below zero and Cooperstown with 17 below zero Fahrenheit. The lowest wind chill values were 20 to 30 below zero. This arctic air also set off lake effect snow showers. Snow amounts were up to 3 inches. The wind also caused any lake effect snow to blow and drift.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Mar 3, 3:00 AM EST, 1 hour earlier.

Area forecast discussion, Mar 3, 3:00 AM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
300 AM EST MON MAR 3 2003

ARCTIC AIRMASS HAS PLOWED THROUGH THE REGION WITH TEMPS IN THE
SINGLE DIGITS ACROSS NEW YORK AND TEENS IN NORTHEAST PA. BLUSTERY
WINDS WILL CONTINUE FOR THE MORNING HOURS BEFORE HIGH PRESSURE
CRESTS OVER THE REGION THIS AFTERNOON. WIND CHILL ADVISORY WILL
CONTINUE AS POSTED FOR 15 TO 20 BELOW VALUES THIS MORNING. LAKE
INDUCED INSTABILITY ON A MULTI-BAND FLOW WILL KEEP POTENTIAL FOR A
BRIEF LIGHT ACCUMULATING SNOW SHOWER IN THE PICTURE FOR FINGER LAKES
AND NORTHERN SUSQUEHANNA REGIONS...AT LEAST THROUGH THIS AM.
SYNOPTIC DRYING WILL CONTINUE...BUT LES FLURRIES LIKELY NOT TO QUIT
UNTIL HIGH MOVES RIGHT ON TOP AT 00Z.

SNOW FALLING IN THE NORTHERN PLAINS EARLY TODAY DUE TO ISENT LIFT
AHEAD OF NORTHERN STREAM S/WV TROF AND WEAK SFC LOW. ETA/GFS/CAN AT
LEAST IN REASONABLE AGREEMENT THAT TRACK OF FEATURE WILL MOVE ACROSS
SRN ONTARIO TONIGHT AND TUESDAY...ALTHOUGH STRENGTH DIFFERENCES
APPARENT. ISENT LIFT AND MOISTURE ARRIVE A LITTLE SLOWER THAN
PREVIOUS FCST TONIGHT...AND ITS NOT IMPRESSIVE...SO WILL BACK OFF
CHANCES FOR SHSN/FLURRIES UNTIL AFTER MIDNIGHT. WE SHOULD BE MAINLY
CLEAR EARLY THIS EVENING TO ALLOW FOR QUICK RAD COOLING AND NEAR
ZERO LOWS BEFORE A LATE NIGHT REBOUND. THE WAA FORCING IS QUITE WEAK
...SO MOSTLY I EXPECT ONLY FLURRIES TO DEVELOP...BUT WILL KEEP LOW
CHANCE FOR MEASURABLE GOING OVER NORTHERN AREAS WHERE SOME DPVA IS
PROGGED IN TANDEM WITH WAA TOWARD MORNING.

FCST IS UP FOR GRABS TUES THRU WEDS WITH RADICAL DIFFERENCES BETWEEN
ETA/GFS. FCST WILL BE BASED ON CANADIAN GLOBAL MODEL WHICH IS AN
EASED UP VERSION OF THE AGGRESSIVE ETA. IN A NUTSHELL...BELIEVE GFS
IS FOCUSED ON TOO MUCH NORTHERN STREAM ENERGY WHICH I CANT REALLY
FIND A REASON FOR ON SATL OR NOAM OBS. FASTER AND FLATTER NORTHERN
STREAM WILL PUSH LOWS ACROSS CANADA AND SET UP FRONT JUST SOUTH OF
CWA...THEN DOMINANT STJ LOOKS TO BE THE PLAYER. AT LEAST THATS MY
BET AT THIS POINT AND ETA/CAN/ECMWF HEDGING HIS WAY TOO. THUS...WE
HAVE A COLDER SOLUTION TUES NITE AND WEDS ALTHOUGH HOW COLD IS
UNCERTAIN. I DONT THINK THE HIGH PRES STRETCHING ACROSS NNY AND NEW
ENG PER ETA IS CORRECT...WITH CORE REMAINING SLIGHTLY WEST PER CAN
MDL. WILL KEEP TOKEN SHSN CHANCES WITH THE FRONT TOMORROW...THEN
MAKE CHANGES TO FCST GRIDS BY DROPPING LOWS TUES NIGHT A FEW
DEGREES. ALREADY HAVE REASONABLE TEMPS GOING FOR WEDS...BUT WILL
TWEEK DOWN A COUPLE DEGREES BASED ON THE TREND. WAVE MOVING
NORTHEAST ALONG SNTRY FRONT WILL BRING ADDL PRECIP TO THE REGION.
COLDER SCENARIO CUTS RAIN OUT EVERYWHERE TUES NITE...AND ON WEDS FOR
FINGER LAKES REGION NORTHWARD..BLYR AND SFC HIGHS MARGINAL FOR A MIX
SOUTHERN TIER INTO NEPA ON WEDS.

ISC GRIDS AVAIL.

.BGM...WIND CHILL ADVISORY ALL NY ZONES EXCEPT SULLIVAN...AND
       BRADFORD/SUSQUEHANNA IN PA.

BREWSTER
Hazardous weather outlook, Mar 2, 4:52 AM EST, 23 hours 8 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-021145-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
452 AM EST SUN MAR 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...
ARCTIC AIR WILL BLAST THROUGH CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA TONIGHT. DANGEROUS WIND CHILLS ARE POSSIBLE EARLY
MONDAY MORNING. SEE SPECIAL WEATHER STATEMENT WWUS81 KBGM OR
ALBSPSBGM FOR ADDITIONAL DETAILS.

NO ADDITIONAL HAZARDOUS WEATHER IS EXPECTED FOR THE REMAINDER OF THE
PERIOD.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Chenango

When
March 3, 4:00 AM EST to 8:00 AM EST
Where
Chenango forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.494, -75.612 (the zone’s center; the record gives no point)

Cold/Wind Chill, Cortland

When
March 3, 4:00 AM EST to 8:00 AM EST
Where
Cortland forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.595, -76.070 (the zone’s center; the record gives no point)

Cold/Wind Chill, Madison

When
March 3, 4:00 AM EST to 8:00 AM EST
Where
Madison forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.913, -75.670 (the zone’s center; the record gives no point)

Cold/Wind Chill, Northern Oneida

When
March 3, 4:00 AM EST to 8:00 AM EST
Where
Northern Oneida forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.242, -75.436 (the zone’s center; the record gives no point)

Cold/Wind Chill, Onondaga

When
March 3, 4:00 AM EST to 8:00 AM EST
Where
Onondaga forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.006, -76.195 (the zone’s center; the record gives no point)

Cold/Wind Chill, Otsego

When
March 3, 4:00 AM EST to 8:00 AM EST
Where
Otsego forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.634, -75.033 (the zone’s center; the record gives no point)

Cold/Wind Chill, Southern Oneida

When
March 3, 4:00 AM EST to 8:00 AM EST
Where
Southern Oneida forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.242, -75.436 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350213, 5350214, 5350215, 5350216, 5350217, 5350218, 5350219.